Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Nashville, TN

August 29, 20204 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 29, 2020, 4:08 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 4:08 PM CDT (21:08 UTC)
Expired
Aug 29, 2020, 4:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS54 KOHX 292108
SVROHX
TNC027-087-111-159-292145-
/O.NEW.KOHX.SV.W.0162.200829T2108Z-200829T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
408 PM CDT Sat Aug 29 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Smith County in Middle Tennessee...
  Northwestern Jackson County in Middle Tennessee...
  West central Clay County in Middle Tennessee...
  Eastern Macon County in Middle Tennessee...

* Until 445 PM CDT.

* At 407 PM CDT, a severe thunderstorm was located near Red Boiling
  Springs, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Gainesboro, Red Boiling Springs, Granville and
  Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8586 3641 8553 3624 8584 3655 8607
      3663 8594
TIME...MOT...LOC 2107Z 313DEG 20KT 3653 8594 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
264 
WWUS54 KOHX 292124
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
424 PM CDT Sat Aug 29 2020

TNC027-087-111-159-292145-
/O.CON.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/
Smith TN-Jackson TN-Clay TN-Macon TN-
424 PM CDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SMITH...NORTHWESTERN JACKSON...WEST CENTRAL CLAY AND
SOUTHEASTERN MACON COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Red Boiling
Springs, or 11 miles east of Lafayette, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesboro, Red Boiling Springs, Granville and Whitleyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8553 3624 8584 3646 8601 3656 8577
TIME...MOT...LOC 2124Z 309DEG 21KT 3647 8584 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
178 
WWUS54 KOHX 292137
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
437 PM CDT Sat Aug 29 2020

TNC027-292146-
/O.CAN.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/
Clay TN-
437 PM CDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3641 8553 3624 8584 3643 8599 3649 8566
TIME...MOT...LOC 2136Z 313DEG 20KT 3642 8578 

$$

TNC087-111-159-292145-
/O.CON.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/
Smith TN-Jackson TN-Macon TN-
437 PM CDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SMITH...NORTHWESTERN JACKSON AND SOUTHEASTERN MACON
COUNTIES...

At 436 PM CDT, a severe thunderstorm was located 8 miles northwest of
Gainesboro, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesboro, Granville, Whitleyville and Pleasant Shade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8553 3624 8584 3643 8599 3649 8566
TIME...MOT...LOC 2136Z 313DEG 20KT 3642 8578 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:28 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 29, 2:28 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
228 PM CDT Sat Aug 29 2020

.DISCUSSION...

Remnants of HUR Laura now well east, but PCPN will remain in the
picture well into late next week.

A cold front currently sitting across central KY will dip south into
the mid-state early Sun, and this front looks to lurk across the
region into Tues. Nothing spectacular happening at upper levels but
several weak impulses will precede a decent shortwave/upper
trough later Mon. Moisture will however remain quite deep into
mid-day Mon before drying above H85. Also currently, a complex of
sorts is occurring across southern MO. As this cold front moves
south, this complex may become part of a line of storms expected
to develop near our northern border this afternoon, affecting
much of our north, and it could take until late this evening to
exit our eastern counties. Additional showers are expected to
develop behind across the west late tonight, and Sun looks quite
active as well, especially in the afternoon. Scattered
showers/storms will continue to develop into Sun night and right
on into Mon ahead of incoming up trough. SVR parameters not super
impressive but will could easily see some strong storms later
today through Mon, largely producing gusty wind. After some drying
later Mon, better SVR threat looks to shift south of us on Tue.
On Tues however, we are still likely to see fairly widespread
development in our west, especially in the afternoon, with our
upper flow shifting more SW and our pesky frontal boundary is
still lurking.

On Wed/Wed night, upper flow remains SW, and another frontal
boundary is set up well northwest. Our rain chances will be a bit
less early but, another upper trough axis/shortwave is expected to
be across the plains late in the day. And this feature will zip
across the mid-south on Thu, which will push the cold front south of
us early Fri. This will keep scattered showers/storms in the
forecast through the end of the week. Again SVR parameters fairly
weak.

Next weekend it looks like we finally get some noticeable drying
as dewpoints drop into the lower 60s, maybe upper 50s.

&&

.AVIATION...
18Z TAF DISCUSSION.

The few remaining MVFR clouds should continue to scatter out. Weak
boundary across the plateau may be a focusing mechanism for a few
storms this afternoon and evening...coupled with a weak cold
front that moves into the state. This means there could be VCTS
for all TAF sites 22-02Z. Since CSV has a better chance will
include a TEMPO from 20-24Z for peak time. Overnight winds drop
off and have light BR for CKV and CSV. Westerly winds today will
drop off overnight and become more easterly tomorrow. VCTS
expected again tomorrow after 14-16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  85  71  85  71 /  50  70  80  80  40
Clarksville    69  81  69  83  69 /  40  70  90  70  40
Crossville     67  81  68  80  67 /  50  50  90  80  20
Columbia       71  85  71  85  71 /  40  80  80  80  40
Lawrenceburg   70  86  71  84  71 /  40  80  80  80  40
Waverly        69  82  69  84  70 /  50  70  90  80  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........12
Hazardous weather outlook, Aug 29, 3:04 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
304 AM CDT Sat Aug 29 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-300815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
304 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few thunderstorms will be strong with heavy downpours and gusty
winds this afternoon and evening. A couple of the storms could be
briefly severe with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong storms with gusty winds may occur Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter should relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

13

In the hours before

Local storm report, Aug 29, 2:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          4 SSE BAXTER            36.10N  85.61W
08/28/2020                   PUTNAM             TN   EMERGENCY MNGR

            A DAMAGE SURVEY BY PUTNAM COUNTY EMA ALONG WITH RADAR
            DATA INDICATE A BRIEF EF-0 TORNADO TOUCHED DOWN SOUTH OF
            BAXTER. ONE HOME ON PALMER LN SUFFERED GARAGE DOOR
            DAMAGE NEAR THE START OF THE PATH AND A MOBILE HOME LOST
            PART OF ITS ROOF ON THOMAS TWIN OAK RD AT PALMER LN. A
            BARN WAS DAMAGED ON MOSS RD NORTH OF ALTON BOYD RD.
            SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG THE
            INTERMITTENT DAMAGE PATH. PATH LENGTH 2.83 MI AND PATH
            WIDTH 50 YDS.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER OHX2000509

SHAMBURGER
Local storm report, Aug 29, 2:31 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     MOUNT PLEASANT          35.55N  87.19W
08/28/2020                   MAURY              TN   EMERGENCY MNGR

            TWO TREES DOWN ON DRY CREEK ROAD

&&

EVENT NUMBER OHX2000511

SHAMBURGER
Local storm report, Aug 29, 2:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     CENTERVILLE             35.79N  87.45W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURES OF TREES DOWN, REPORTED IN EAST HICKMAN
            COUNTY.

1211 PM     TSTM WND DMG     PRIMM SPRINGS           35.82N  87.25W
08/28/2020                   HICKMAN            TN   EMERGENCY MNGR

            TREES DOWN AND A FEW POWER OUTAGES IN THE PRIMM SPRINGS
            AREA

1212 PM     TSTM WND DMG     4 ESE LYLES             35.90N  87.27W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURE OF TREE DOWN. TIME ESTIMATED VIA RADAR.

1219 PM     TSTM WND DMG     4 WSW FAIRVIEW          35.96N  87.19W
08/28/2020                   WILLIAMSON         TN   SOCIAL MEDIA

            TREES DOWN ON OLD FRANKLIN ROAD

1230 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N  87.10W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

1235 PM     TSTM WND DMG     MOUNT PLEASANT          35.55N  87.19W
08/28/2020                   MAURY              TN   EMERGENCY MNGR

            TWO TREES DOWN ON DRY CREEK ROAD

1242 PM     TSTM WND DMG     ASHLAND CITY            36.28N  87.06W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

0110 PM     TSTM WND DMG     5 SW GOODLETTSVILLE     36.27N  86.78W
08/28/2020                   DAVIDSON           TN   PUBLIC

            TREES DOWN

0114 PM     TSTM WND DMG     3 S RIDGETOP            36.35N  86.76W
08/28/2020                   DAVIDSON           TN   SOCIAL MEDIA

            TWO POWER POLES AND ONE LARGE TREE DAMAGED

0527 PM     TORNADO          3 WNW VIOLA             35.55N  85.90W
08/28/2020                   WARREN             TN   EMERGENCY MNGR

            A DAMAGE SURVEY BY WARREN COUNTY EMA ALONG WITH VIDEO
            BY NEARBY RESIDENTS INDICATE A VERY BRIEF WEAK EF-0
            TORNADO TOUCHED DOWN IN EXTREME SOUTHWEST WARREN COUNTY
            BETWEEN MORRISON AND VIOLA ALONG CECIL LAXSON ROAD. ONE
            BARN SUSTAINED SIGNIFICANT DAMAGE AND SEVERAL TREES WERE
            BLOWN DOWN ALONG THE ROADWAY AND IN ADJACENT ORCHARDS.
            PATH LENGTH 1/4 MI AND PATH WIDTH 25 YDS.

0610 PM     TSTM WND DMG     9 ENE MCMINNVILLE       35.75N  85.63W
08/28/2020                   WARREN             TN   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING ROAD AT 1621 COPENHAVER ROAD.
            TIME ESTIMATED.

0654 PM     TSTM WND DMG     10 E SPARTA             35.94N  85.30W
08/28/2020                   WHITE              TN   SOCIAL MEDIA

            LARGE TREE LIMBS DOWN ON OLD RAILROAD GRADE ROAD

0724 PM     TORNADO          4 SSE BAXTER            36.10N  85.61W
08/28/2020                   PUTNAM             TN   EMERGENCY MNGR

            A DAMAGE SURVEY BY PUTNAM COUNTY EMA ALONG WITH RADAR
            DATA INDICATE A BRIEF EF-0 TORNADO TOUCHED DOWN SOUTH OF
            BAXTER. ONE HOME ON PALMER LN SUFFERED GARAGE DOOR
            DAMAGE NEAR THE START OF THE PATH AND A MOBILE HOME LOST
            PART OF ITS ROOF ON THOMAS TWIN OAK RD AT PALMER LN. A
            BARN WAS DAMAGED ON MOSS RD NORTH OF ALTON BOYD RD.
            SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG THE
            INTERMITTENT DAMAGE PATH. PATH LENGTH 2.83 MI AND PATH
            WIDTH 50 YDS.

&&

EVENT NUMBER OHX2000500 OHX2000505 OHX2000501 OHX2000504 OHX2000503
OHX2000511 OHX2000502 OHX2000499 OHX2000506 OHX2000507 OHX2000508
OHX2000510 OHX2000509

SHAMBURGER
Special weather statement, Aug 29, 3:36 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT Sat Aug 29 2020

TNZ006-007-292100-
Robertson TN-Montgomery TN-
336 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES UNTIL 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 10 miles northeast of Clarksville, moving southeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Adams and Cedar Hill.

This includes Interstate 24 between mile markers 1 and 17.

LAT...LON 3655 8690 3642 8722 3664 8733 3664 8700
TIME...MOT...LOC 2036Z 330DEG 21KT 3666 8722

Shamburger
Special weather statement, Aug 29, 3:47 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
347 PM CDT Sat Aug 29 2020

TNZ008-009-292115-
Sumner TN-Macon TN-
347 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND MACON
COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 11 miles northwest of Lafayette, moving southeast at
30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette and Westmoreland.

LAT...LON 3663 8601 3641 8583 3645 8617 3648 8619
      3649 8622 3665 8638
TIME...MOT...LOC 2047Z 317DEG 26KT 3664 8618

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:05 PM CDTSpecial Weather StatementOHXWayne40 min
Aug 28, 7:22 PM CDTSpecial Weather StatementOHXPutnam23 min
Aug 29, 3:36 PM CDTSpecial Weather StatementOHXRobertson24 min
Aug 29, 3:47 PM CDTSpecial Weather StatementOHXMacon28 min
Aug 29, 4:23 PM CDTSpecial Weather StatementOHXRobertson, Sumner37 min
Aug 29, 4:43 PM CDTSpecial Weather StatementOHXFentress, Jackson, Overton, Putnam47 min
Aug 29, 4:57 PM CDTSpecial Weather StatementOHXMontgomery48 min
Aug 29, 5:03 PM CDTSpecial Weather StatementOHXHouston, Stewart42 min
Aug 29, 5:08 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson37 min
Aug 29, 5:22 PM CDTSpecial Weather StatementOHXHouston23 min
Aug 29, 5:29 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Putnam, White46 min
Aug 29, 5:42 PM CDTSpecial Weather StatementOHXCheatham, Dickson48 min
Aug 29, 6:14 PM CDTSpecial Weather StatementOHXCumberland, DeKalb, Van Buren, White46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.